Root polynomials and their role in the theory of matrix polynomials

Froilán M. Dopico, Vanni Noferini*

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

Abstract

We develop a complete and rigorous theory of root polynomials of arbitrary matrix polynomials, i.e., either regular or singular, and study how these vector polynomials are related to the spectral properties of matrix polynomials. We pay particular attention to the so-called maximal sets of root polynomials and prove that they carry complete information about the eigenvalues (finite or infinite) of matrix polynomials and that they are related to the matrices that transform any matrix polynomial into its Smith form. In addition, we describe clearly, for the first time in the literature, the extremality properties of such maximal sets and identify some of them whose vectors have minimal grade. Once the main theoretical properties of root polynomials have been established, the interaction of root polynomials with three problems that have attracted considerable attention in the literature is analyzed. More precisely, we study the change of root polynomials under rational transformations, or reparametrizations, of matrix polynomials, the recovery of the root polynomials of a matrix polynomial from those of its most important linearizations, and the relationship between the root polynomials of two dual pencils. We emphasize that for the case of regular matrix polynomials all the results in this paper can be translated into the language of Jordan chains, as a consequence of the well known relationship between root polynomials and Jordan chains. Therefore, a number of open problems are also solved for Jordan chains of regular matrix polynomials. We also briefly discuss how root polynomials can be used to define eigenvectors and eigenspaces for singular matrix polynomials.

Original languageEnglish
Pages (from-to)37-78
Number of pages42
JournalLinear Algebra and Its Applications
Volume584
DOIs
Publication statusPublished - 1 Jan 2020
MoE publication typeA1 Journal article-refereed

Keywords

  • Complete set
  • Eigenvalues
  • Eigenvectors of singular matrix polynomials
  • Jordan chains
  • Matrix polynomials
  • Maximal set
  • Minimal bases
  • Minimaximal set
  • Polynomial matrices
  • Root polynomials
  • Singular
  • μ-independent set

Fingerprint Dive into the research topics of 'Root polynomials and their role in the theory of matrix polynomials'. Together they form a unique fingerprint.

Cite this